Skip to content

Thanks for joining us for National Conference 2018. Sign up to receive 2019 National Conference updates.

Download a PDF copy of the program.

Program

8:15 AM - 8:40 AM

Doors open

Duration: 25 mins
8:40 AM - 8:45 AM

Welcome to Country

Duration: 5 mins
8:45 AM - 9:00 AM

Conference Opening

Duration: 15 mins
9:00 AM - 9:40 AM

Plenary session 1 — Keynote: The changing frames for corporate governance

In a world where customers are emancipated and stakeholder networks have great expectations of the companies, brands and services that they engage with, social purpose has become central to business strategy and long term value.

  • The great moral challenges of our time that make it imperative for business leaders to broaden the focus of their leadership.
  • The scope and scale of social purpose.
  • How it connects with business wisdom, practice and value.
  • Drivers for changing corporate governance standards and practice – insights from UK Corporate Governance principles.

Amanda Mellor, Group Secretary & Head of Corporate Governance, Marks & Spencer (UK)

Duration: 40 mins
9:40 AM - 10:20 AM

Plenary Session 2 — Fireside chat: Global and regional economic megatrends

Paul Bloxham leads a conversation on economic megatrends and their implications for productivity and investment. The panel considers the implications for business leaders and boards as they continue to expand and extend their engagement in the region and internationally.

  • Key indicators that will drive monetary policy and economic growth and evolving structural and environmental issues influencing future views.
  • The divergence in global economies.
  • How Asia is travelling as China steers to manage its slowdown.
  • Inherent risk as debt levels grow.

Chair: Paul Bloxham, Chief Economist (Australia, New Zealand and Global Commodities), HSBC Bank Australia
Panel: Stephen Halmarick, Managing Director, Head of Global Markets Research, Commonwealth Bank of Australia
Su-Lin Ong, Managing Director, Chief Economist & Head of Australian Research, RBC Capital Markets

Duration: 40 mins
10:20 AM - 11:00 AM

Plenary Session 3 — Keynote: Anchoring shared value through social licence to operate (SLO)

Social licence to operate has long been an intangible construct. Recent years have seen much debate on its spirit and nature and the extent to which it can be defined and measured.

  • The challenge of defining and translating SLO on the ground.
  • Responsible investment, CSR and governance — can SLO be a part of strategy and value creation.
  • Building community capability to extend the economic and social benefits implicit in SLO.

Melinda Cilento, Chief Executive Officer, Committee for Economic Development of Australia & Non-Executive Director, Woodside Petroleum & Australian Unity

Duration: 40 mins
11:00 AM - 11:30 AM

Morning tea and live silent demonstration

Live silent demostration presented by

11:10 – 11:25am Regulatory Compliance - what you need to know

LexisNexis Regulatory Compliance is a legal obligations register and alerting solution. During this silent demonstration, we will show you how compliance and risk management professionals can keep on top of their compliance obligations with our comprehensive, yet concise content set.

Duration: 30 mins
11:30 AM - 12:10 PM

Concurrent Session 1A: Purposeful leadership

Leading a purposeful organisation

When culture, ethics and trust are challenged how do you lead the organisation out of the wilderness and drive the shift from profit to value?

Chair: Kyle Loades, Director, CUA and Chairman, Hunter Medical Research Institute

Panel: Earl Eddings FGIA, Director Cricket Australia, Managing Director, Riskcom Group
Jane Bowd AGIA ACIS, Group Company Secretary & Corporate Counsel, Coca Cola Amatil 
Rebecca Nichols AGIA, Former Vice President & Associate General Counsel Ethics, Hewlett Packard

Duration: 40 mins
11:30 AM - 12:10 PM

Concurrent Session 1B: Societal governance

Geo-political, economic and social imperatives underpinning board strategy

Global interdependence and the constantly changing geopolitical reality demand enhanced responsibility, accountability and better governance practice.

Chair: Catherine Maxwell, Executive Manager, Policy and Advocacy

Panel: Pam Anders, Director of Public Engagement, Oxfam
Jingmin Qian, Non-Executive Director, Abacus Property Group, Club Plus Super & Australia China Business Council
Megan Motto, Chief Executive Officer, Consult Australia

Duration: 40 mins
11:30 AM - 12:10 PM

Concurrent Session 1C: The risk universe

Geo-political risk

This session considers the top three geopolitical risks brought on by globalisation and the global corporation, the systemic nature of those risks across geographies and relationships and the attributes of an effective risk/response framework. 

Chair: Peter Whyntie FGIA FCIS, Director & Principal, Peter Whyntie & Associates

Duration: 40 mins
12:10 PM - 12:50 PM

Concurrent Session 2A: Purposeful leadership

Board strategies for commercial validation of societal purpose

This session teases out the business sense in social purpose. 

Chair: Kyle Loades, Director, CUA and Chairman, Hunter Medical Research Institute

Speaker: Christine Moh Suat Moi MAICSA, Group Company Secretary, Hong Leong Financial Group
Susan Mizrahi, Head of Corporate Responsibility, Australia Post

Session sponsored by

Duration: 40 mins
12:10 PM - 12:50 PM

Concurrent Session 2B: Societal governance

How boards can reconcile continuous innovation and growth with sustainable development goals

This session looks at the scope and scale of SDG, implicit challenge to business to address systemic challenges and embed sustainability within business strategy. How do you reconcile it with the delivery of continuous innovation and growth?

Chair: Tim Timchur FGIA FCIS, Director, 365 Architects

Panel: Christine Hayward FGIA FCIS, Chief Financial Officer & Company Secretary, Austin Engineering
Justin Story, Principal, Aither
Oshadee Siyaguna, Senior ESG Analyst, Regnan, Committee Member, Future Business Generation

Duration: 40 mins
12:10 PM - 12:50 PM

Concurrent Session 2C: The risk universe

Managing risk during strategic change

The necessity and inevitability of strategic change in a dynamic marketplace means that risk management can never remain static. The presentation will consider practical approaches and case studies for ensuring that risk management continues to address the needs and interest of its many stakeholders.

Chair: Ken Weldin FGIA FCIS, Partner Audit & Assurance, PKF Australia

Gavin Pearce, Chief Risk Officer, icare NSW

Duration: 40 mins
12:50 PM - 1:50 PM

Lunch and live silent demonstration

Three (3) live silent demonstration presented by

12:55pm–1:10pm Topic: Diligent Boards

Board Technology for Corporate Secretaries and General Counsels. Learn how to build board books quickly, manage meetings and calendars, create virtual rooms, set and restrict permissions and enhance security.

     

 

1:15pm–1:30pm Topic: Hybrid AGM technology

As the global leader in AGM voting technology, Lumi has developed a range of solutions that allow remote attendees to participate in instant polls, Q&A sessions and view the meeting via webcast. These solutions complement in room keypad devices, to produce a seamless voting platform. Experience the technology for yourself at our silent demonstration.

   

 

1:35pm–1:50pm Topic: Meeting Minutes

Board Meeting Minutes Made Easy. As Minute taking is mandatory in board meetings, but the process is usually manual, insecure, or both. We make minute taking seamless by adding intuitive features and allowing real-time document sharing for board meeting approvals in a few clicks.

  

Duration: 1 hour
1:50 PM - 2:30 PM

Concurrent Session 3A: Purposeful leadership

Shareholder primacy, stewardship and the challenge for effective engagement 

As investors, shareholders and investment managers take an active interest, and investment stewardship becomes critical to economic value of assets, what are the challenges for effective engagement and the influence brought to bear on corporate governance standards and practices? 

Chair: Andrew Thain, Managing Director, Georgeson
Panel: Tim Paine FGIA FCIS, Joint Company Secretary, Rio Tinto
Amanda Mellor, Group Company Secretary and Head of Corporate Governance, Marks & Spencer (UK)
Pablo Berutti, Head of Responsible Investment, Colonial First Global Asset Management

Session sponsored by

Duration: 40 mins
1:50 PM - 2:30 PM

Concurrent Session 3B: Societal governance

The expansion of the business universe and consequent challenges of governance

The challenges posed by emancipated customers, cross-border trade and stakeholders in dispersed markets, and supply and distribution networks.

Panel: Makarand Lele, President, Institute of Company Secretaries of India

Duration: 40 mins
1:50 PM - 2:30 PM

Concurrent Session 3C: The risk universe

Environmental risk 

This session examines the economics of climate risk and the key touchpoints for strategy, disclosure and engagement. 

Chair: Avryl Lattin, Partner, Clyde and Co

Tim Nelson Executive General Manager, Economic Analysis, Australian Energy Market Commission. 

Proudly sponsored by

Duration: 40 mins
2:30 PM - 3:10 PM

Concurrent Session 4A: Purposeful leadership

Building Indigenous leadership and governance

  • Empowering the new generation of Indigenous Australians — education, self-determination, and access.
  • Building capacity and capability for Indigenous communities and young leaders.
  • Indigenous perspectives on boards and at the highest levels of business, community and political leadership.

Chair: Kyle Loades, Director, CUA and Chairman, Hunter Medical Research Institute

Sean Gordon, Managing Director, Gidgee Group

Duration: 40 mins
2:30 PM - 3:10 PM

Concurrent Session 4B: Societal governance

Harnessing advanced technology and analytics

With the customer and stakeholders at the centre, how can board strategy be continuously informed through intelligent technologies and analytics to deliver visibility, transparency, choice and foresight? 

Panel: Ali Moore, Broadcast Journalist

Panel: Christopher Stevens, Vice President, Board and Leadership, NASDAQ (USA)
Ash (Ashok) Nair, Chief Data and Analytics Officer, QBE Australia and New Zealand

Session sponsored by

Duration: 40 mins
2:30 PM - 3:10 PM

Concurrent Session 4C: The Risk Universe

People risk 

How do you develop a deeper understanding of what drives an organisation’s culture, the expectations for behaviour and how people actually behave? How does this then inform intelligent strategy that identifies potential issues and risks, manages the impact and drives positive change? 

Chair: Zac Zahner, Chief Executive Offier, Effective Governance

Lorna Heyward, Chief Operating Officer, Bank Australia

Duration: 40 mins
3:10 PM - 3:40 PM

Afternoon tea and live silent demonstration

Live silent demostration presented by

3:15 – 3:30pm: Make Better Decisions Across the Board — How Progressive Boards Use Board Software

It’s a board of directors’ single most important output. That’s why Directorpoint’s board management software is meticulously designed to help boards maximize decisionmaking effectiveness. Join us for afternoon tea as we discuss how our simple, affordable, software has helped organizations streamline administration, reduce costs, and increase board member engagement.

Duration: 30 mins
3:40 PM - 4:20 PM

Plenary Session 4 — Panel: Imperatives for climate action

What are the environmental, political, regulatory and economic contexts for climate risk in Australia? Are we lagging in our thinking and action on climate? How can boards drive effective climate strategy and strengthen disclosure and reporting of climate related financial and non financial risks?

Chair: Dr Wendy Craik AM, Chair, Climate Change Authority, Board Member, Reserve Bank of Australia 

Panel: Helen Hardy FGIA FCIS, Company Secretary, Origin Energy Limited 
Dr Paul Fisher, Fellow, Cambridge Institute for Sustainable Leadership & Chair, London Bullion Market Association
John Price, Commissioner, Australian Securities & Investments Commission
Oshadee Siyaguna, Senior ESG Analyst, Regnan, Committee Member, Future Business Generation

Duration: 40 mins
4:20 PM - 5:00 PM

Plenary Session 5 — Keynote: Making NFPs investable

Finding and sustaining funding in a complex environment is the biggest challenge for the modern NFP. How can the corporate governance model be effectively adapted to drive strategy, financial stability and innovation in service provision?

John Wylie AM, Founder & Principal, Tanarra Group and Chair, Australian Sports Commission

Duration: 40 mins
5:00 PM - 5:40 PM

Plenary Session 6 — Closing: Possible outcomes from the royal commission

The issues in the banking and finance system have been abetted by a system that incubates wrongdoing. Systems, by their nature, are difficult to change. Therefore, a multidimensional approach is called for. This session examines what could be possible outcomes coming out of the royal commission. 

  • Regulators and the power to enforce the law (noting Commissioner Hayne’s comment ’It is an unusual position to arrive at that the operation of the law depends on the way in which those governed by the law organise their own internal affairs’.). 
  • Professionalisation of the industry. 
  • Incentive schemes and commissions. 
  • What they could potentially look like in practice and how they will add to existing initiatives. 

Chair: Dennis Gentilin, Founding Director, Human Systems Advisory 
Panel: Dr Deen Sanders OAM, Partner, Deloitte 
Helen Bird, Director, Masters of Corporate Governance & Research Fellow, Swinburne Law School 
Professor Andreas Ortmann, School of Economics, University of New South Wales
 

Duration: 40 mins
5:45 PM - 7:45 PM

Thirsty Thursday networking drinks

Exhibition area

Duration: 2 hours
7:00 AM - 8:30 AM

Members' breakfast

Featuring a ‘Fireside chat with Simon Katich’ looking at some of the recent cultural and systemic issues in governance within Australian cricket and the way forward.

Venue: Crown Promenade, Level 1 Room M1 & M2 - Meeting will start at 7:15am

  • Institute of Chartered Secretaries and Administrators — Australian Division — Annual General Meeting of members to elect National Councillors and receive the annual review
  • Governance Institute of Australia Ltd — General Meeting of members to elect Directors
Duration: 1.5 hours
8:30 AM - 8:50 AM

Doors Open

Duration: 20 mins
8:50 AM - 9:00 AM

Welcome remarks

Duration: 10 mins
9:00 AM - 10:00 AM

Plenary Session 7 — International address: Global risk — a future view

What are the mega trends influencing global risk? This keynote looks at some of the systemic and structural challenges that will transform risk management in the coming years. 

Justin Wood, Head of Asia Pacific & Member Executive Committee, World Economic Forum

Duration: 1 hour
10:00 AM - 10:40 AM

Plenary Session 8 — Panel: Risk and the organisation - how boards can strengthen risk oversight

The Hayne royal commission has laid bare the urgency for strong board and management oversight of the risk function. In a future that promises disruption and an ever-morphing risk landscape, what are the strategies that will enable effective risk oversight? 

Panel: Kevin McCann AM, Independent Non-Executive Chairman 

Diane Smith-Gander FGIA FCIS, Non-Executive-Director, Wesfarmers Ltd & AGL Energy, and Chair, Safe Work Australia

Duration: 40 mins
10:40 AM - 11:10 AM

Morning tea and live silent demonstration

Live silent demonstration presented by

10:50 - 11:05am Entity Management

Why Corporate Entity Management Software? Our global entity management software helps organisations centralise its corporate data as a “single source of truth” to simplify legal and financial processes in order to remain compliant with global and local legislation.

Duration: 30 mins
11:10 AM - 12:10 PM

Concurrent Session 5A: Purposeful leadership

How connected customers, new-age workforce and workplace models are shifting business strategy and market dynamics

This panel considers the nature of the organisation, the people that drive it and those it serves. It unpacks the consequent changes to organisational structure, relationships and the shifts in markets. What then is the new thinking informing next generation governance model?

Chair: Diane Smith-Gander FGIA FCIS, Non-Executive-Director, Wesfarmers Ltd & AGL Energy, and Chair, Safe Work Australia

Panel: Yvonne Butler FGIA, Director, External Board Member Capability Acquisition and Sustainment Group (Department of Defence)

Duration: 1 hour
11:10 AM - 12:10 PM

Concurrent Session 5B: Societal governance

Benchmarking the collection, use and governance of data

This cross-sector panel considers the strategies to tackle critical challenges for governance of data in a digitised economy/industry

  • The regulatory landscape -has regulation kept pace with the immense and continuous expansion of data collection and the innovations driving technology?
  • Privacy and the limits of consent
  • Strategies for governance of large numbers of employees handling customer and organisational data

Chair: John Wallace, Chief Digital Officer and Senior Executive, Specialist Services, ASIC

Panel: Peter Harris AO, Former Chairman, Productivity Commission
Mariam Shelbourne, Partner, McGrath Nicol

Duration: 1 hour
11:10 AM - 12:10 PM

Concurrent Session 5C: The risk universe

How boards are skilled for technological risk management

The fourth industrial revolution is driven by fast-paced technological advance and innovation. In such a world how can boards’ best understand and manage the scope and scale of digital transformation in their organisation and understand the attendant risks to the business?

  • Key technologies changing business models
  • Skilling boards to create policies and frameworks that resonate with current and future business models

Chair: Anthony Stevens, Founder & Chief Executive Officer, Digital Asset Ventures

Panel: Professor Michael Johnson, Director of Professional Standards, The Australian Computer Society
Gerard Florian, Group Executive Technology, ANZ
Lyn Nicholson FGIA, General Counsel, Corporate Group, Holding Redlich

Session sponsored by

Duration: 1 hour
12:10 PM - 1:10 PM

Lunch and live silent demonstration

Three (3) live silent demonstration presented by

12:15 – 12:30pm - Make Better Decisions Across the Board - How Progressive Boards Use Board Software

The decision. It’s a board of directors’ single most important output. That’s why Directorpoint’s board management software is meticulously designed to help boards maximize decisionmaking effectiveness. Join us for Lunch as we discuss how our simple, affordable, software has helped organizations streamline administration, reduce costs, and increase board member engagement.

   

 

12:35 – 12:50pm An introduction to LexisNexis Practical Guidance for company secretaries

Attend this silent demonstration to find out how Practical Guidance can assist you in your daily practice and take a tour of modules relevant to the governance profession. LexisNexis Practical Guidance is an online solution offering the practically-focused legal content that professionals need to conduct daily tasks and new or unfamiliar matters.

 

 

12:55pm – 1:10pm Nasdaq Boardvantage: Governance Software for Boards & Leadership teams

Nasdaq Boardvantage, an award winning, next-generation board portal, makes every aspect of board meetings, and collaboration among directors and leadership teams, simpler and easier to manage. Trusted by over half of the Fortune 500, the platform’s intuitive interface and robust security features allow directors and leadership teams to work together far more efficiently, productively, and strategically.

 

Duration: 1 hour
1:10 PM - 1:30 PM

Governance Institute awards presentation | Prize announcements

Duration: 20 mins
1:30 PM - 2:30 PM

Plenary Session 9 — Keynote: Anchoring AI in humanity

Are we about to sleepwalk into a future of intelligent machines in the age of AI? What are the elements of AI and the possibilities of human level intelligence that cause concern? What then should be the central precept for future development? 

Chair: Simon Wilkins, Managing Director, LexisNexis Australia
Speaker: Professor Toby Walsh, Scientia Professor of Artificial Intelligence, University of New South Wales

Session sponsored by

Duration: 1 hour
2:30 PM - 3:00 PM

Afternoon tea and live silent demonstration

Duration: 30 mins
3:00 PM - 3:40 PM

Plenary Session 10 — Keynote: Technology and the rules for purposeful engagement

Technological convergence connects every business with its universe. An ever expanding universe in which it’s every action is visible, and transparency is no longer an option. How can business leverage this transparency and connectivity best to drive innovation, agility and growth?

Chair: Simon Norcott,, Sales Director, Diligent

Speaker: Dr Hugh Williams, Distinguished Fellow, Melbourne Business School, Non-Executive Director, Redbubble and Rome2rio

Session sponsored by

Duration: 40 mins
3:40 PM - 4:20 PM

Plenary session 11 — Closing: Building intergenerational capacity for good governance

As a new generation of business leaders come into their own, there is a need to integrate their perspectives and thinking within boards and governance leadership. In this keynote address we consider the most persuasive arguments for young leaders to take on governance roles, to build sound foundations and intergenerational capacity for good governance in the new world 

  • What are the core values driving young business leaders? 
  • What are their greatest challenges for effective governance and risk management? 
  • What are the touchstones for culture, ethics, purposeful innovation and growth that will persuade young entrepreneurs and emerging business leaders to take on board roles? 

Holly Ransom, Founder and Chief Executive Officer, Emergent 

Duration: 40 mins
4:20 PM - 4:30 PM

Governance Institute CEO wrap up

Meegan George FGIA, Acting Chief Executive Officer, Governance Institute of Australia

Duration: 10 mins

Sponsors and exhibitors